Barbiturates work by acting on the “fight-or-flight” response of the central nervous system, increasing levels of the naturally occurring neurotransmitter GABA (gamma-aminobutyric acid) in the brain. GABA suppresses the stress response and acts like a natural sedative in the brain, and barbiturates enhance the action and presence of GABA.
Common barbiturate drugs include:
- Nembutal (pentobarbital sodium)
- Mebaral (mephobarbital)
- Luminal sodium (phenobarbital)
- Amytal (amobarbital)
- Seconal (secobarbital)
An estimated 54 million American adults (aged 12 and older) have abused a prescription medication at least once in their lives, the National Institute on Drug Abuse (NIDA) publishes. Barbiturate drugs are abused for the pleasant and mellowing “high” that intoxication can produce and also as a method of self-medication for anxiety, to reduce side effects of other drugs, and to lower inhibitions, the Drug Enforcement Administration (DEA) reports. Intoxication from barbiturates may resemble being drunk, as alcohol is also a central nervous system depressant.
Regular use of these drugs can lead to drug tolerance and dependence. When a person is tolerant to a drug, they will need to take more of it to keep feeling its effects. Increasing dosage and taking the drug more frequently will increase the odds for developing dependence. Barbiturate withdrawal symptoms, which occur when the drug wears off after physical dependence has formed, can be significant and even life-threatening. Cravings and uncomfortable withdrawal symptoms can encourage a person to keep taking these medications whether or not they have a prescription to do so.
Escalating dosage, dependence, and the presence of withdrawal symptoms are all potential signs of addiction involving barbiturates.
Additional Signifiers of Addiction Involving Barbiturates
Another large sign of addiction is a loss of control over dosage and frequency of use. A person battling addiction may continue to take the drugs for longer than they meant to, take them more often than they intended, and make several unsuccessful attempts to stop taking them. They likely continue to take barbiturates even though they are aware that doing so will have multiple negative consequences. They may take barbiturates in potentially dangerous situations and take bigger risks than normal.
Erratic and unpredictable behaviors, mood swings, and strange sleeping and eating patterns may become common. Short-term memory problems, lack of motor coordination, chronic lethargy, nervousness, and sensitivity to noise are possible signs of an addiction involving barbiturates. Social withdrawal and relationship problems often accompany addiction, as do increased secrecy and inconsistent fulfillment of regular obligations at work, school, and home. Absences at work and school may be commonplace, and production in these arenas suffers. Multiple empty pill bottles in the trash and pills located in easy-to-reach locations are signs of a possible barbiturate abuse issue. Someone struggling with an addiction involving barbiturates may spend the majority of their time thinking about how to get more of the drugs, using them, and then recovering from barbiturate intoxication.
The National Survey on Drug Use and Health (NSDUH) publishes that in 2015 over 850,000 Americans (aged 12 and older) battled addiction to prescription sedative and tranquilizer drugs.
Overdose and Other Potential Hazards
- Barbiturate drugs are mind-altering; therefore, they impair a person’s judgment and decision-making abilities. Those under the influence of barbiturates are more likely to put themselves in harm’s way or engage in dangerous behaviors. Questionable sexual practices and other regrettable actions can lead to long-term consequences, such as the contraction of a sexually transmitted or infectious disease, or unwanted pregnancy. These drugs are also regularly combined with alcohol or other drugs, which can raise the risk for a potentially fatal overdose. Habitual barbiturate use also increases the odds for a life-threatening toxic buildup and overdose. Barbiturate overdoses can occur with relatively low doses, and often, the toxic dosage is not that different from the amount a person would take to get high from these drugs, making abuse of barbiturates extremely dangerous. The National Library of Medicine (NLM) warns that overdoses on barbiturates (or concoctions containing barbiturates) are fatal about 10 percent of the time, causing lung and heart problems that overwhelm the system and are irreversible. No specific antidote exists for a barbiturate overdose at this time. The Global Information Network about Drugs (GINAD) estimates that around 3,000 people die every year as a result of a barbiturate overdose in the United States.
The Drug Abuse Warning Network (DAWN) publishes that nearly 20,000 people in the United States received emergency medical care in an emergency department (ED) in 2011 for an adverse reaction to the abuse of a barbiturate drug. Regular use of a barbiturate drug can create numerous respiratory issues and lead to the onset of pneumonia or bronchitis. Sexual dysfunction, impotence in men, and irregular menstruation for women can also result from addiction involving barbiturates. Delayed reflexes, a shortened attention span, memory loss, and other cognitive deficits may also occur with regular and prolonged exposure of barbiturates in the brain.
Addiction has many behavioral, emotional, and social side effects. Loss of a job, financial strife, legal problems, and disrupted home life can be common results of drug use and addiction. Emotional instability, aggression, bouts of violence, and unpredictable behaviors can cause interrelationship issues and lead to isolation. Suicidal thoughts and actions are further dangerous complications of addiction involving barbiturates; emergency treatment is needed to manage these issues.
Dangers of Barbiturate Withdrawal
Addiction is a brain disease that impacts impulse control, memory and learning, and behaviors, per the American Society of Addiction Medicine (ASAM). Changes are actually made to the circuitry in the brain as a result of chronic barbiturate exposure. If a person tries to stop taking these drugs “cold turkey,” severe and even potentially fatal consequences can occur. In fact, seizures, hyperthermia, delirium, psychosis, and circulatory collapse can result from barbiturate withdrawal when these drugs are stopped suddenly.
Medical detox can provide a safe method to allow these drugs to process out of the brain and body in a healthier manner, often through a slow tapering regimen. Vital signs can be closely monitored 24/7 as the drug dosage is slowly lowered over a set period of time. Shorter-acting barbiturates may be replaced for longer-acting ones, and adjunct medications can address specific symptoms of barbiturate withdrawal. Symptoms of withdrawal may include:
- Irregular heart rate and blood pressure
- Light sensitivity
- Heart palpitations
- Increased blood pressure
- Problems with breathing
- Trouble concentrating and remembering things
- Appetite changes
- Hostility and violence
- Muscle weakness and aches
- Difficulty feeling pleasure without the drug
- Increased suicidal ideations
- Psychosis and delirium
- Drug cravings
Withdrawal symptoms can start within a day or two after the last dose, depending on how long the drug remains active in the bloodstream.
Symptoms typically peak within the first few days and start to taper off after one or two weeks. Cravings and some of the emotional symptoms may continue for longer.
Medical detox can help to minimize and shorten barbiturate withdrawal syndrome, and keep clients safe and comfortable throughout the entire withdrawal process. Detox is the first step in the overall treatment protocol, but it is not effective treatment on its own. It should be closely followed with an addiction treatment program that is tailored to the specific needs of the individual.